+ Reply to Thread
Page 1 of 2 12 LastLast
Results 1 to 15 of 22

Thread: Stepping off ppis

  1. #1
    Join Date
    Dec 2004
    Posts
    84

    Stepping off ppis

    Daw or anyone,

    Can you give me a conservative step down ppis therapy with Zantc?

    Thanks

  2. #2
    Join Date
    Jan 2003
    Location
    Woodstock, N.Y.
    Posts
    2,593
    Hi gobipuba,
    What are you taking now?

  3. #3
    Join Date
    Dec 2004
    Posts
    84

    Daw

    I am taking protonix once every other day, but have been taking prevacid every day for a year and a half. Adfter a couple days off I get nasty rebound heartburn, but would like to try again.

    JD

  4. #4
    Join Date
    Jan 2003
    Location
    Woodstock, N.Y.
    Posts
    2,593
    If you are taking a PPI once every other day but are still getting symptoms then you might consider the following:

    Take a PPI the first 2 days and day 3 only take one or two Zantac 75mg. (together or split up)

    After a few weeks go to a PPI every other day alternating with the Zantac every other day.

    After a few weeks take the Zantac on the 1st and 2nd days and a PPI one the 3rd day.

    After a few weeks stop the PPI altogether and take just the Zantac every day.

    If you have any isolated bad times just use something like otc Gaviscon.

    I was taking Nexium 40mg twice a day and Zantac 75mg at bedtime and was able to get to Nexium 40mg once a day successfully but I had to do it very slowly. I did it using a similar example of what I posted above. I hope it works out for you.

  5. #5
    Join Date
    Apr 2004
    Posts
    100

    put half into an empty capsule

    I open up my 40 mg nexium cap, and put half into an empty capsule that i get at the health store.

    That way i give myself half the dose, but every day so I dont get that days lapse with nothing.
    I just made up a bunch of them divided into 3 parts.

    After I do 1/3 for 3 weeks, I will get off of them.
    OH, i am taking 20 mg of pepcid at night.
    eg

  6. #6
    Join Date
    Nov 2006
    Posts
    63
    My GI doc recently recommended I stop the 40mg/day of Protonix and take 20mg/day of Prilosec for 2 weeks along with 150mg/twice a day of Zantac. Amazingly enough he actually acknowledged the rebound theory. He's been practicing for over 30 years.

    I got down to 20mg/day of Prilosec with minimal Zantac use pretty easily. Just this past week I have been trying 20mg Prilosec every other day and filling in with Zantac and Tums Smoothies when needed. I will say that I'm starting to have a bit of trouble on the every other day routine.

    I've been on PPIs for 9 years now.

    Hoping to be PPI free soon.

  7. #7
    Join Date
    Jun 2005
    Location
    Eastern Washington
    Posts
    443

    Watching this thread closely

    I would love to get off Nexium! New GI doc gave me two weeks of samples and told me to go on TWO 40mgs a day...kinda made me queazy and weird feeling... so I went back to my one a day. I get another endoscopy this coming Wed. finally someone is a bit concerned with the blood I cough up... I'm doing good cept the sternum area pain that goes to my back.. specially if I eat a large amount... old habits die hard and I can't seem to stop myself from large quantities... if I eat little bits and chew good I can eat just about anything...

    Is Zantac comparable to Pepcid AC?? Have never tried Zantac.. but have been taking Pepcid when the sternum is flaring at night.... seems to help sometimes.... this just comes out of nowhere.... but am thinking I'm eating way too much and am swallowing way too big of bites... have always eaten that way all my life... don't get why it just started hurting me in my 40's! phtttt

  8. #8
    Join Date
    Nov 2006
    Posts
    63
    Pepcid AC and Zantac are both H2 Blockers and do the same thing.

    Large doses of Pepcid AC can give people kidney stones.

  9. #9
    Join Date
    Jun 2005
    Location
    Eastern Washington
    Posts
    443
    Thanks Schwinn my one purple pill seems to be doing fine again... phhttt I am seeing tomato anything is the culprit... but sometimes even that doesn't bother my sternum area.... I don't want a kidney stone

  10. #10
    Join Date
    Apr 2004
    Posts
    100

    you are irritatiing your les on the way down.

    Val Girl,
    you are irritatiing your les on the way down.

    Think of it that the top part of your stomach is all red and swollen.

    When you dont chew well, or eat big bites, it is irritating that area with each bite.
    Then the valve does not work properly cause the tissue is to red and inflamed.
    Eat SOFT foods and small bites for a week and you will feel lots better.
    It is worth it... I have learned the hard way.
    MOst of the time , this works like a charm.
    I know it is difficult at times, and when I start feeling better, I forget and eat something hard, like chips, and then some hummis ( too tart ) and I am in pain again.
    But it is like heaven when the stomach pains and heartburn leave.

    Drink almond milk and bananas and rice bran for breakfast.
    Tastes good.
    also, Colostrum and L-Glutamine and DGL will heal the area.
    Vit E and a and zinc will help too.
    ellie

  11. #11
    Join Date
    Feb 2003
    Posts
    83
    What a timely thread!

    For the second or third time in my life, I'm going to try to get off the PPIs. I've been taking Prilosec 20 mg, once per day, for many, many years. I have started to have iron deficiency anemia now and all my possible "culprits" have been checked. I've had my GI specialist *admit* that the PPI could be impairing my iron absorption.

    Starting this past Saturday, I started shaking out some spanules in my capsule. That has been working well, but today, day 5 of this, my stomach feels very "burning". I don't usually EVER get heartburn--all my symptoms are in my stomach (which makes me think I don't really need the Prilosec). I assume this is some sort of rebound???

    Any idea how long it will take to wean down and feel like I should feel? Months?

    I guess I should start supplementing with Zantac.

  12. #12
    Join Date
    Apr 2004
    Posts
    100

    Dgl

    try using other ant acids like DGL, and alkalyzing minerals.
    LIke chewable mezo trace minerals.
    Also, slippery elm losenges.

    Colostrum will coat the stomach.
    Drink almond milk too.

  13. #13
    Join Date
    Nov 2006
    Posts
    63
    I'm using the DGL also during this time of weaning off PPIs. The stuff tastes horrible and makes me nearly gag when I chew up the two tablets, but it seems to kill the acid and it's also supposed to increase the production of mucos in the stomach.

    I went for 2 weeks on 20mg Prilosec every other day and now I'm trying no PPIs at all. I'm on day 3 and not feeling all that great. All of my problems have mainly been throat related. Lump in the throat, prickly feeling in throat, etc.

    My GI doc is one of the best in Dallas and has been practicing for over 30 years and he said getting off the stuff is nearly impossible. He even aknowledged the rebound effect which surprised me. He said that he and his collegues agree that if you put people on PPIs they better be prepared to take them forever.

    His suggestion to me was to take 2 150mg Zantacs in the morning and 2 more in the evening. I personally think all of this junk has got to cause troubles at some point so I'm trying my best to get by as natural as I can.

  14. #14
    Join Date
    Feb 2003
    Posts
    83
    Quote Originally Posted by Schwinn View Post
    .

    My GI doc is one of the best in Dallas and has been practicing for over 30 years and he said getting off the stuff is nearly impossible. He even aknowledged the rebound effect which surprised me. He said that he and his collegues agree that if you put people on PPIs they better be prepared to take them forever.
    That is just sooooo depressing.

  15. #15
    Join Date
    Feb 2007
    Posts
    243
    I have been on ppi's for 11 months double doses and don't really see any difference. I am trying not to take them,I took my last one yesturday morning, i am having some pain. Do you think i was on them that long and now it is impossible for me to come off of them??Doesn't your body need a break just to cleans itself of all these meds. I have tried every prescription ppi and don't see any difference with any of them.

+ Reply to Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts